Full text loading...
n South African Medical Journal - Outcomes of TB/HIV co-infected patients presenting with antituberculosis drug-induced liver injury : research
Background. South Africa has a significant burden of tuberculosis (TB). Anti-TB drug-induced liver injury (TB DILI) is one of the most serious adverse events that can arise from TB treatment (TBT). There are limited data on TB DILI among HIV-infected patients and those on antiretroviral therapy (ART).
Objective. To describe characteristics of HIV-infected patients presenting with TB DILI and the proportion reintroduced on standard or modified TBT after DILI.
Methods. This was a retrospective study of TB/HIV co-infected patients with DILI between 1 July 2009 and 30 September 2012. The primary focus of interest was HIV-infected patients with TB DILI on ART (ART/TB DILI) v. not on ART (TB DILI).
Results. A total of 94 patients were included, 41 with TB DILI and 53 with ART/TB DILI. Compared with patients with TB DILI, patients with ART/TB DILI were more likely to present with symptomatic DILI (71.2% v. 51.2%; p=0.03) and had a lower median alanine aminotransferase level at diagnosis (89 IU/L v. 118 IU/L; p=0.008), a lower rate of ALT decline (-23 IU/L v. -76 IU/L; p=0.047) and longer duration of TBT at DILI diagnosis (53 days v. 11 days; p< 0.001). In 71.8% of patients, standard TBT was reintroduced. More patients with ART/TB DILI than TB DILI required modified TBT (37.2% v.17.1%; p=0.05; crude odds ratio 2.17; 95% confidence interval 0.95 - 4.96). The rate of death/loss to follow-up was higher in the ART/TB DILI group (18.9% v. 14.5%).
Conclusion. A significant number of TB/HIV co-infected patients were not able to tolerate standard TBT. Furthermore, ART appears to complicate TBT, with relatively fewer patients reintroduced on standard TBT.
Article metrics loading...